Accessibility navigation

A proof of van Aubel's theorem using orthogonal vectors

Glaister, P. (2016) A proof of van Aubel's theorem using orthogonal vectors. International Journal of Mathematical Education in Science and Technology, 47 (3). pp. 440-443. ISSN 1464-5211

Full text not archived in this repository.

It is advisable to refer to the publisher's version if you intend to cite from this work. See Guidance on citing.

To link to this item DOI: 10.1080/0020739X.2015.1049231


We show how two linearly independent vectors can be used to construct two orthogonal vectors of equal magnitude in a simple way. The proof that the constructed vectors are orthogonal and of equal magnitude is a good exercise for students studying properties of scalar and vector triple products. We then show how this result can be used to prove van Aubel's theorem that relates the two line segments joining the centres of squares on opposite sides of a plane quadrilateral.

Item Type:Article
Divisions:Science > School of Mathematical, Physical and Computational Sciences > Department of Mathematics and Statistics
ID Code:40185
Publisher:Taylor & Francis

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation